Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 17, NWS North Platte, NE

April 24, 2008Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 24, 2008, 7:14 PM MDT for Chase County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2008, 7:14 PM MDT (01:14 UTC)
Expired
Apr 24, 2008, 7:47 PM MDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Chase County, NE

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 5:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 250114
SVRLBF
NEC029-250200-
/O.NEW.KLBF.SV.W.0017.080425T0114Z-080425T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM MDT THU APR 24 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHASE COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF IMPERIAL...

* UNTIL 800 PM MDT

* AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTH OF CHAMPION...OR 17 MILES SOUTHWEST OF IMPERIAL...AND
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF CHAMPION BY 755 PM MDT...
  ENDERS RESERVOIR STATE RECREATION AREA...ENDERS AND 7 MILES SOUTH
  OF IMPERIAL BY 800 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FRIDAY MORNING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4034 10187 4034 10190 4036 10192 4061 10169
      4041 10139 4032 10154 4033 10156 4033 10185
TIME...MOT...LOC 0114Z 226DEG 13KT 4030 10177

$$

JWS/BT
2 follow-up statements
000 
WWUS53 KLBF 250130
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT THU APR 24 2008

NEC029-250200-
/O.CON.KLBF.SV.W.0017.000000T0000Z-080425T0200Z/
CHASE NE-
730 PM MDT THU APR 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EASTERN CHASE COUNTY...

AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF ENDERS RESERVOIR STATE RECREATION
AREA...OR 12 MILES SOUTH OF IMPERIAL...MOVING NORTHEAST AT 34 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENDERS RESERVOIR STATE RECREATION AREA BY 735 PM MDT...
  ENDERS BY 740 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FRIDAY MORNING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4034 10187 4034 10190 4036 10192 4061 10169
      4041 10139 4032 10154 4033 10156 4033 10185
TIME...MOT...LOC 0130Z 247DEG 30KT 4035 10159

$$

JWS/BT
000 
WWUS53 KLBF 250147
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
845 PM CDT THU APR 24 2008

NEC029-250155-
/O.CAN.KLBF.SV.W.0017.000000T0000Z-080425T0200Z/
CHASE NE-
745 PM MDT THU APR 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHASE COUNTY IS
CANCELLED...

AT 746 PM MDT RADAR INDICATED THE THUNDERSTORM THAT PROMPTED THE 
WARNING HAS WEAKENED BELOW SEVERE LIMITS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FRIDAY MORNING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4034 10187 4034 10190 4036 10192 4061 10169
      4041 10139 4032 10154 4033 10156 4033 10185
TIME...MOT...LOC 0145Z 226DEG 13KT 4038 10166

$$

JWS/BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:53 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Apr 24, 1:53 PM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT THU APR 24 2008

...FORECAST CHALLENGE IS SEVERE POTENTIAL AND PRECIPITATION CHANCES
OVER THE NEXT 48 HOURS...

.SYNOPSIS...18Z SURFACE ANALYSIS HAS A QUASI STATIONARY FRONT
EXTENDING FROM KONL TO KIML. THIS FEATURE EXTENDS TO THE SW INTO
EASTERN COLORADO...THEN NORTH ALONG THE FRONT RANGE OF COLORADO AND
WYOMING. SURFACE LOW PRESSURE LOCATED NEAR KCYS AND IN SERN
COLORADO. ABUNDANT STRATUS HAS PERSISTED IN THE POST FRONTAL
ENVIRONMENT TDY OFF TO THE NORTH OF NORTH PLATTE RIVER VALLEY. THIS
STRATUS HAS HAD A HARD PUSHING FURTHER SOUTH THANKS TO SLIGHTLY
DRIER AIR AND CLEAR SKIES IN SWRN AREAS. WV IMAGERY AT MIDDAY INDICATING
A TANDEM OF UPPER LEVEL DISTURBANCES. THE FIRST IS EXITING ERN SD
ATTM WITH ANOTHER OFF TO THE SOUTH WEST...CURRENTLY CROSSING THE SRN
ROCKIES ATTM. THIS FEATURE IS EXPECTED TO FIRE OFF CONVECTION WITHIN
THE NEXT 2 TO 4 HOURS OVER SWRN NEBR AND NERN COLORADO. TEMPERATURES
AT 18Z RANGED FROM 72 AT KIML...TO 44 AT KVTN.

.DISCUSSION...

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...MAIN FORECASTING
CHALLENGES IN THE NEXT 72 HOURS LIE WITH SEVERE POTENTIAL
TONIGHT...THEN PRECIPITATION CHANCES SATURDAY AND SATURDAY NIGHT.
FOR TONIGHT...BEFORE MENTIONED WAVE WILL ENTER ERN COLORADO IN THE
NEXT 2-4 HOURS...AND IS EXPECTED TO INITIATE CONVECTION OVER ERN
COLORADO...INTO THE SRN NEBRASKA PANHANDLE. SURFACE LOW PRESSURE
WILL STRENGTHEN OVER ERN COLORADO BETWEEN 21 TO 00Z THIS
AFTERNOON...WHICH WILL BACK SURFACE WINDS AND TEMPORALLY LIFT THE
STATIONARY FRONT NORTHWARD. CONVERGENCE ALONG THIS FEATURE AS WELL
AS DECENT BACKED WINDS WILL BE FAVORABLE FOR ISOLATED TORNADOES AND
VERY LARGE HAIL. THE MAIN THREAT AS IT STANDS...IS ALONG AND SOUTH
OF INTERSTATE 80. FURTHER NORTH...IN THE COLD SECTOR...LARGE HAIL IS
EXPECTED WITH A LIMITED TORNADO THREAT. AREA OF MAIN CONCERN HERE IS
SOUTH OF HIGHWAY 2 AND NORTH OF INTERSTATE 80. SCATTERED CONVECTION
WILL ORGANIZE INTO A MCS LATE THIS EVENING OFF TO THE SOUTHEAST.
BEST POTENTIAL FOR AN MCS LIES ACROSS SOUTH CENTRAL NEBR AND
NCENTRAL KS...WHERE FOCUS OF H85 SRLY LOW LEVEL JET IS LOCATED AND
DEEPEST MOISTURE LIES.

LATER TONIGHT...ADDITIONAL PRECIPITATION EXPECTED OVER NRN AREAS AS AN
UPPR LVL TROF OF LOW PRESSURE SLIDES ACROSS THE DAKOTAS AND NRN
NEBRASKA. BOTH THE GFS AND NAM ARE COLD ENOUGH FOR SNOW IN THE POST
FRONTAL ENVIRONMENT ACROSS THE NRN CWA...HOWEVER ACCUMULATIONS
SHOULD BE MINIMAL DUE TO WARM GROUND CONDS AND EXPECTED LOWS IN THE
LWR TO MID 30S. WILL CONTINUE TO WORD FCST AS RAIN/SNOW DUE TO TEMPS
IN THE 30S. ON SATURDAY NIGHT...ANOTHER EMBEDDED DISTURBANCE WILL MOVE
THROUGH THE REGION. STRONG MID LEVEL FRONTOGENESIS...COMPLIMENTED
WITH DECENT ISENTROPIC LIFT AT THE 295K LVL...WILL SPREAD ACROSS THE
NORTHERN CWA ON SATURDAY AND SATURDAY NIGHT. INCREASED POPS IN NRN
AREAS TO ACCOUNT FOR THE PARAMETERS LISTED ABOVE AND TO COME IN LINE
WITH SURROUNDING OFFICES. AFTER SATURDAY...A CLEARING TREND WILL
COMMENCE AS THE TROF EXITS TO THE EAST AND A RIDGE BEGINS TO SLOWLY
BUILD INTO THE CENTRAL CONUS.

.LONG TERM (MONDAY THROUGH THURSDAY)...FAIRLY BENIGN PATTERN NOTED
AFTER MONDAY WITH H5 RIDGING BUILDING INTO THE CENTRAL CONUS WITH
WARMER TEMPS NOTED. AFTER MIDWEEK...THE GFS AND ECMWF SOLNS DIVERGE
SOMEWHAT. BOTH MODELS AMPLIFY THE PATTERN AFTER MIDWEEK WITH A TROF
AND CLOSED SYSTEM DEVELOPING ACROSS THE CENTRAL ROCKIES BY DAY 5.
WHERE THE MODELS DIVERGE IS THE TRACK OF THE SYSTEMS DAYS 6 AND 7.
THE GFS SOLN LIFTS THE BULK OF THE ENERGY ACROSS THE DAKOTAS AND NRN
NEBRASKA...WHILE THE ECMWF IS FURTHER SOUTH AND PHASED WITH THE
HUDSON BAY LOW...WHICH IN ITSELF IS MUCH FARTHER SOUTH COMPARED TO
THE GFS. IN LIGHT OF THIS...AM FAVORING THE GFS SOLN FOR NOW WITH
HIGHS GENERALLY IN THE 60S FRO WEDNESDAY AND THURSDAY. HAVE
INTRODUCED POPS ON DAYS 6 AND 7 AS THE WRN TROF LIFTS ACROSS THE NRN
PLAINS...HOWEVER THEY ARE NOT AS HIGH AS HPC GUIDANCE SUGGESTS.

&&

.AVIATION...

TERMINALS LBF AND VTN WILL BE IMPACTED BY A RANGE OF CONDITIONS AS A
LOW PRESSURE CENTER FORMS OVER SOUTHEAST COLORADO AND TRACKS
NORTHEAST ALONG A SEMI STATIONARY FRONT THAT CURRENTLY EXTENDS
NORTHEAST THROUGH CENTRAL NEBRASKA. STRATUS AND FOG SPREAD INTO THE
NORTH REDUCING CEILING AND VISIBILITIES AT THE VTN TERMINAL TO LIFR
AND IFR CONDITIONS THAT WILL LIFT THIS EVENING TO VFR BRIEFLY THIS
EVENING BEFORE RETURNING TO MVFR BY 10Z OVERNIGHT. FURTHER SOUTH VFR
CONDITIONS WILL BE SEEN THROUGH 02Z THEN DETERIORATE AS A STRONG
UPPER LEVEL DISTURBANCE CROSSES THE SOUTHWEST THAT IS EXPECTED TO
INITIATE STRONG TO SEVERE THUNDERSTORMS THROUGH THE EVENING.
OVERNIGHT CLOUDS AND CEILINGS ARE EXPECTED TO THEN DROP TO MVFR OR
IFR CONDITIONS OVERNIGHT INTO FRIDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...KECK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Apr 24, 2:10 PM MDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT THU APR 24 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-252015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
310 PM CDT THU APR 24 2008 /210 PM MDT THU APR 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER
PORTIONS OF CHASE...HAYES...LINCOLN...CUSTER...AND FRONTIER
COUNTIES THIS EVENING. FURTHER NORTHWEST THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER THE REMAINDER OF WESTERN AND NORTH
CENTRAL NEBRASKA.

A NEARLY STATIONARY BOUNDARY FROM NEAR IMPERIAL TO BROKEN BOW
WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT AS AN UPPER LEVEL
WAVE MOVES OUT OF THE NORTHERN ROCKIES. CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SUPERCELLS WITH LARGE HAIL AND ISOLATED
TORNADOES. ALTHOUGH MOST OF WESTERN AND NORTH CENTRAL NEBRASKA IS
OUTLOOKED FOR SEVERE POTENTIAL THE MAIN AREA OF CONCERN WILL BE
OVER SOUTHWEST NEBRASKA ALONG THE BOUNDARY FROM IMPERIAL TO BROKEN
BOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

WFO LBF

In the hours before

Local storm report, Apr 24, 6:27 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             3 SW GRANT              40.81N 101.77W
04/24/2008  E1.00 INCH       PERKINS            NE   TRAINED SPOTTER

&&

HENDERSON
Local storm report, Apr 24, 6:28 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             14 NNE HAYES CENTER     40.70N 100.92W
04/24/2008  E0.75 INCH       LINCOLN            NE   PUBLIC

&&

HENDERSON
Local storm report, Apr 24, 7:04 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             5 SW IMPERIAL           40.47N 101.71W
04/24/2008  E1.75 INCH       CHASE              NE   LAW ENFORCEMENT

&&

HENDERSON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 6:15 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln45 min
Apr 24, 6:34 PM MDTSevere Thunderstorm WarningLBFChase41 min
Apr 24, 7:21 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.